Perspective from Darcy A Wooten, MD, MS
Disclosures: O’Halloran reports receiving grants from Janssen. Please see the study for all other authors’ relevant financial disclosures.
May 22, 2022
1 min read
Save

Diabetes risk increased among people with HIV on INSTI-based ART

Perspective from Darcy A Wooten, MD, MS
Disclosures: O’Halloran reports receiving grants from Janssen. Please see the study for all other authors’ relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

People with HIV who are on ART regimens using integrase strand transfer inhibitors are at an increased risk for diabetes or hyperglycemia within the first 6 months of treatment, researchers found.

“We had noted in clinic that a handful of patients who started integrase strand transfer inhibitors (INSTIs) developed diabetes or lost control of previously well-controlled diabetes,” Jane A. O’Halloran, MD, PhD, assistant professor of medicine at the Washington University School of Medicine in St. Louis, told Healio. “This, coupled with evidence that INSTIs are associated with other metabolic complications, prompted the study.”

IDN0522OHalloranGraphic01WEB
O’Halloran JA, et al. Clin Infect Dis. 2022;doi:10.1093/cid/ciac355.
Jane O’Halloran

O’Halloran and colleagues used insurance databases to identify adults with HIV who had newly initiated ART between July 1, 2007, and June 30, 2018, and assessed them for new-onset diabetes or hyperglycemia in the 6 months following their treatment initiation.

Among the 42,382 participants included in the study, 54% were treated with INSTI-based regimens. O’Halloran and colleagues reported that these patients were 31% more likely to develop new-onset diabetes or hyperglycemia (HR = 1.31; 95% CI, 1.15-1.48) compared with participants who initiated non-INSTI based regimens.

Elvitegravir (adjusted HR = 1.54; 95% CI, 1.32-1.97; P < .001) was associated with the highest risk and raltegravir (aHR = 1.19; 95% CI, 0.95-1.03, 1.37; P = .02) the lowest, the researchers found.

“We need to continue to monitor people receiving ART for metabolic toxicities as these side effects are not only associated with older ART but can sometimes occur with contemporary ART,” O’Halloran said. “In addition, for people living with HIV who present with new-onset diabetes, we should consider if they are on INSTI-based treatment and if this could be contributing.”